Oklahoma, 2005

High Wind in Oklahoma, April 18, 2005

April 18, 2005 · NWS OUN · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 17, 8:19 PM CST, 3 hours 46 minutes earlier.

Area forecast discussion, Apr 17, 8:19 PM CST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
919 PM CDT SUN APR 17 2005

.UPDATE...
STRONG UPPER WAVE OVER COLORADO EXTENDING INTO THE OKLAHOMA AND
TEXAS PANHANDLES CONTINUES TO GENERATE A FAIR AMOUNT OF CONVECTION
OVER WESTERN KANSAS INTO THE OKLAHOMA AND TEXAS PANHANDLES.
INCREASED POPS SOMEWHAT OVER WESTERN OKLAHOMA AS ACTIVITY SHOULD
HOLD TOGETHER LONG ENOUGH TO REACH THAT AREA. HOWEVER... TSTMS
SHOULD DIMINISH AS THEY MOVE THROUGH THE WESTERN PART OF THE CWA
AND INTO AN AREA OF LOWER INSTABILITIES.

&&

.PREV DISCUSSION... (ISSUED 327 PM CDT SUN APR 17 2005)

DISCUSSION...
SCATTERED THUNDERSTORMS WILL BE LIKELY THROUGH MUCH OF TONIGHT
OVER NORTHWEST OKLAHOMA... AND A FEW STORMS WILL BE POSSIBLE
FARTHER EAST AND SOUTHEAST. AT LEAST A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS WILL CONTINUE THROUGH THE WEEK... AS MOISTURE
SLOWLY INCREASES ACROSS THE AREA.

UNCERTAINTY RISES FAIRLY QUICKLY IN THE LATER PERIODS OF THE
FORECAST. MEDIUM-RANGE FORECAST MODELS HAVE BEEN FLOPPING AROUND
LIKE A FISH OUT OF WATER IN REGARD TO THE COLD FRONT THAT HAD BEEN
FORECAST TO ARRIVE ON FRIDAY. SINCE IT IS STILL EXCEEDINGLY
UNCLEAR WHAT WILL HAPPEN WITH THAT FRONT... THE FORECAST IS SORT
OF A COMPROMISE BETWEEN THE CURRENT GFS AND THE RECENT TRENDS THAT
SUGGEST THE FRONT MAY WELL NOT EVEN REACH OUR FORECAST AREA BY THE
END OF DAY 7.

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

32/26
Hazardous weather outlook, Apr 17, 10:55 PM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 PM CDT SUN APR 17 2005

OKZ004>048-050>052-TXZ083>090-181200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
WESTERN OKLAHOMA AND FAR WESTERN PORTIONS OF NORTH TEXAS.

LOCATION...
THE SLIGHT RISK IS WEST OF A LINE FROM ALVA TO CLINTON TO ALTUS
OKLAHOMA TO BENJAMIN TEXAS.

TIMING...
THE MOST LIKELY TIME IS FROM LATE THIS AFTERNOON THROUGH AROUND
MIDNIGHT.

IMPACTS...
60 MPH WINDS AND QUARTER SIZE HAIL ARE POSSIBLE.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR THE POSSIBILITY OF SEVERE WEATHER.

DISCUSSION...
AN UPPER LEVEL DISTURBANCE IS MOVING THROUGH NEW MEXICO AND THE
TEXAS PANHANDLE EARLY SUNDAY AFTERNOON MOVING TOWARD OKLAHOMA.
MEANWHILE UPPER AIR PROFILES OVER SOUTHWEST TEXAS SHOWED DEEPENING
LOW LEVEL MOISTURE THAT WAS MOVING NORTH TOWARD THE TEXAS PANHANDLE
AND WESTERN SECTIONS OF OKLAHOMA AND NORTH TEXAS. SHOWER AND
THUNDERSTORM DEVELOPMENT IS EXPECTED IN THE PANHANDLES OR WESTERN
OKLAHOMA THIS AFTERNOON IN ASSOCIATION WITH THE UPPER LEVEL WAVE.
MODERATE INSTABILITY WILL DEVELOP THIS AFTERNOON AND BE SUFFICIENT
FOR ISOLATED SEVERE THUNDERSTORMS WITH THE PRIMARY THREAT OF
MARGINAL SEVERE HAIL AND WINDS. AS STORMS MOVE EAST... THEY WILL
MOVE INTO AN AREA WITH LESS MOISTURE AND INSTABILITY LOWERING THE
CHANCES OF SEVERE WEATHER FARTHER EAST.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY APR 18.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...25 PERCENT.

OTHER HAZARDOUS WEATHER...
TORRENTIAL RAIN MAY ALSO ACCOMPANY THUNDERSTORMS THAT MOVE INTO THE
AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES REMAIN THE FORECAST THROUGH THE WEEK...WITH THE
BEST CHANCES OCCURRING MIDWEEK.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY APRIL 18.

SPEG

In the hours before

Special weather statement, Apr 17, 8:03 PM CST, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
903 PM CDT SUN APR 17 2005

OKZ004-009-180230-
ELLIS OK-HARPER OK-
903 PM CDT SUN APR 17 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND HARPER COUNTIES.

A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS MOVING EAST ACROSS
BEAVER AND LIPSCOMB COUNTIES AT 25 MPH. AT ITS PRESENT
MOVEMENT...THE LINE WILL REACH WESTERN HARPER AND NORTHERN ELLIS
COUNTIES BY 945 PM. THE WIND WILL SHIFT TO A WESTERLY
DIRECTION...WITH GUSTS UP TO 50 MPH POSSIBLE. FREQUENT
LIGHTNING...HEAVY RAIN AND LARGE HAIL ARE ALSO POSSIBLE WITH THIS
LINE OF THUNDERSTORMS.

PEOPLE IN ELLIS AND HARPER COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

77FM
Special weather statement, Apr 17, 8:31 PM CST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
931 PM CDT SUN APR 17 2005

OKZ004-009-010-180300-
ELLIS OK-HARPER OK-WOODWARD OK-
931 PM CDT SUN APR 17 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS...HARPER AND WOODWARD
COUNTIES.

A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS LOCATED FROM EASTERN
BEAVER COUNTY... TO NORTHWESTERN LIPSCOMB COUNTY... TO OCHILTREE
COUNTY AT 931 PM CDT...MOVING EAST AT 40 MPH. THE LEADING EDGE OF
THESE STORMS WILL MOVE INTO WESTERN HARPER COUNTY BEFORE 945 PM.
STRONG WEST WINDS ARE LIKELY...WITH WIND GUSTS AS HIGH AS 50 MPH
POSSIBLE. FREQUENT LIGHTNING...HEAVY RAIN...AND HAIL WILL ALSO BE
POSSIBLE.

PEOPLE IN ELLIS...HARPER AND WOODWARD COUNTIES...INCLUDING THE CITY
OF WOODWARD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

MAXWELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Dewey

When
April 18, 12:05 AM CST to 12:15 AM CST
Where
Dewey forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

Showers and thunderstorms moving across portions of western Oklahoma began to diminish causing wind gusts as high as 56 knots (64 mph). The wind gusts were measured by the Oklahoma mesonet station located 4 WNW of Camargo. Even though the activity was dying out which is known to cause heat bursts, there were no notable temperature changes measured at area mesonet sites.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2005Every state in 2005This day in weather historyWarnings in Oklahoma, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443371.